Paeds Vivas · acute-care-resuscitation-and-toxicology
Opioid, sedative and recreational-drug toxicity — branching viva
A branching viva following one adolescent from the recognition of opioid and recreational-drug toxicity through an ABCDE primary survey, naloxone titrated to effective ventilation with an infusion for a long-acting agent, the flumazenil caution for a co-ingested benzodiazepine, sympathomimetic and serotonergic management of MDMA toxicity, and disposition with safeguarding and mental-health follow-up.
On this page
Study tools
Target exams
Branching cross-examination
This is a MedVellum formative viva. It is not an official RACP, MRCPCH, ABP, ACGME or RCPSC station, mark scheme, duration or pass standard. Release each update only after the candidate states the failing system, the immediate action and the reassessment endpoint. [1]
Candidate brief
You are the senior paediatric clinician in the emergency department. Speak as you would during resuscitation. Recognise the toxidrome from the bedside pattern, state the change you expect from each action, and say what you will reassess. This is one continuous case. Each escalation branch leads to the next update. [1]
References6ShowHide
- [1]Hoffman RJ, Nillas A Toxidromes and a general approach to poisoning Archives of disease in childhood, 2025.PMID 39978865
- [2]Boyer EW Management of opioid analgesic overdose The New England journal of medicine, 2012.PMID 22784117
- [8]Kreshak AA, Tomaszewski CA, Clark RF, et al. Flumazenil administration in poisoned pediatric patients Pediatric emergency care, 2012.PMID 22531190
- [9]McDuffee AT, Tobias JD Seizure after flumazenil administration in a pediatric patient Pediatric emergency care, 1995.PMID 7651879
- [10]Levine M, Lovecchio F New Designer Drugs Emergency medicine clinics of North America, 2021.PMID 34215409
- [12]Lucyk SN Acute Cardiovascular Toxicity of Cocaine The Canadian journal of cardiology, 2022.PMID 35697321